Ocular drug toxicity
DK is not an expert in this subject, but these are some notes
- Steroid tablets are well known to be a cause of chronic glaucoma (high pressure in the eye).
- patients prescribed systemic steroids should have their eye pressure measured after the first month, six months, and every year after that. If the dose is less than 10mg prednisolone/day then toxic effects are unlikely.
- the eye pressure is measured as part of a test for spectacles by optometrists
- Indeed, even at high doses 30-60mg a day, glaucoma is unlikely but it does occur.
- There is a genetic component..most people will not develop glaucoma.
- Steroids also cause cataracts, in a dose related manner. This affects most patients.
- Rarely steroids may contribute to CSR.
Steroid creams used around the face, and nasal steroids, may also cause glaucoma.
- Steroids creams should ideally not be used near the eyes, but if they are used, low strengths should be used, and the eyes should be checked for glaucoma as above.
- nasal sprays
- Desferrioxamine may cause retinal toxicity
- desferrioxamine study group
- OCT scan Retina14
Before starting, a local retinal expert suggests:
- OCT, Pattern ERG, full field ERG and EOG;
- fundus photos (including periphery) and visual fields, colour vision (Ishihara).
- Patient will also need regular screening for any signs of retinal toxicity.
- College guiedelines 2018
- 2013 baseline 10/2 field, SD OCT, colour photos, autogluorescence, (Multifocal erg if there is a field defect) at start
- repeat 5 years later and
- every year after that
- sooner if dose >5mg/kg real weight, or reduced renal function, or co-use with tamoxifen
- most people are pescribed 400mg a day, and unless overweight etc this dose will be toxic to the retina
- tamoxifen increases risk 5 times,
- Keep dose less then 5 mg/ kg and screen after 5 y
- 10-2 fields ok
- precautions if renal failure. liver problems
- toxicity increases if macular disease (from another cause) is present
- toxic dose >1kg = 1000g cumulative dose
- see flying saucer sign on OCT
- HVF changes paracentral with 10/2 field Eye 11
- OCT Retina 16
- Eye 17..problems after 15 years
- Eye 17 "Hydroxychloroquine retinal toxicity is far more common than previously considered; an overall prevalence of 7.5% was identified in patients taking HCQ for greater than 5 years, rising to almost 20% after 20 years of treatment."
- chloroquine more toxic, start screening after 1 year
- main problem is a Bulls eye appearance and outer macular pericentric disease. wth hydroxychloroquine
- 11000 new cases /year
- 50% after 20y, even low dose
- Hydroxychloroquine excellent review
- Foveal change (Pasadhika 2010)
- Age and dose Bergholz 2010
- Investigations Xiaoyun 2010
- important paper BJO 2011 microperimetry 2013
- comparing screening methods Archives 2012
- "Hydroxychloroquine causes early parafoveal loss of the outer segment lines on SD-OCT, with the first changes often evident in the inferotemporal quadrant"
This study reported:
- 16 patients, all women, had on average 13y of hydroxychloroquine
- the dose of 3 patients was below 6.5mg/kg lean body weight
- 10 had difficult reading, rest had no symptoms
- findings ranged from normal appearance (3) to mild RPE changes to Bulls eye maculopathy
- all had macular cone dysfunction on electrodiagnostic testing
- concerning visual fields,
- 15 patients visual field defects
- visual field defects continued after stopping drug
- the fields:
- isolated central loss (n=10)
- generalized constriction including central loss (n=3)
- superior peripheral VF constriction and central loss (n=1)
- paracentral loss (n=1)
- Visual acuity ranged from 20/20 OU to hand motion.
- Four patients in the series were younger than 60
- only 1 patient had been taking medication less than 5 years (although she had been taking a very high daily dosage) ....
- this suggests that unless high-risk features are present, regular ophthalmologic assessment may not be warranted before 5 years
- symptoms include seeing funny spots
- Not reversible...use VEP
- Kho 2011: bitemporal field defect
- loss of colour vision, visual acuity, or central scotomas, or bitemporal
- see http://www.eyedrugregistry.com/
- examine every month if dose >15mg/kg/day (physicians desk reference).Average male dose is 1gm/day, which is ~15mg/kg, and this is the therapeutic dose. 1% toxicity lower than this dose, at 100mg/kg/day >50% toxic.
- baseline fields, colour vision, dilated fundus exam, optic nerve exam
- stop if visual symptoms
- lower dose toxicity likely if diabetic, alcoholic, children, peripheral neuropathy, etc
- toxicity occurs 2-5 months after starting treatment
- Corneal changes, cataract, optic neuropathy, and retinopathy.
- Retinopathy: bilateral crystalline refractile perifoveal deposits and later cystoid changes4..
- High does>150mg a day 11% retinal toxicity
- 20-40mg (current standard dose) 1% retinal toxicity.
- Used for MS. May cause macular oedema within 4 months of starting
- 0.5mg day, 1/200 risk
- macular oedema does disappear after drug stopped.
- NICE: Baseline screening and checks every 3-4 months, patients should be warned about disturbance to central vision
- avoid within 3 months of eye surgery
- diabetes and uveitis higher risk
- Eye 17
- 1% of diabetes
- screening test for iron overload is %transferrin saturation. This is the free iron divided by the Total Iron Binding Capacity (TIBC).
- Reference interval for males is 15 - 50%. Typically haemochromatosis patients would have a saturation of 60% or more and typically much higher.
- Ferritin is an acute phase reactant therefore moderately raised ferritins are seen in many patients with infection or chronic inflammatory conditions.
- Ferritins in haemochromatosis are often >1000.
- "Four biologics, 8 small molecule inhibitors, and 17 traditional chemotherapy agents had reported retinal side effects. For biologics, interferon alpha 2b was associated with retinopathy, denileukin, diftitiox with pigmentary retinopathy, ipilimumab with a Vogt–Koyanagi–Harada–like syndrome, and trastuzumab with retinal ischemia. For small molecule inhibitors, v-raf murine sarcoma viral oncogene homolog B (BRAF) inhibitors were associated with uveitis, mitogen-activated protein kinase/extracellular signal-regulated kinase inhibitors with pigment epithelium detachments, and tyrosine kinase inhibitors with macular edema. Steroid antagonists were associated with crystalline retinopathy and macular edema. Nitrosoureas, platinum analogs, and cytosine arabinoside were associated with retinal vascular occlusions. Antimicrotubular agents were associated with cystoid macular edema but without fluorescein leakage. Retinoic acid derivatives were associated with impaired night vision, and mitotane was associated with a pigmentary retinopathy and papilledema.
Certain agents used in the treatment of systemic cancer are associated with ocular complications. Awareness of these complications will allow early detections and maybe reversal of some of the ocular problems."